There have been numerous case reports of a potential warfarin-cranberry interaction over the last several years. The problem with case reports is that it is difficult to establish a strong cause-effect relationship. If one digs deeper into the details of the case reports, there are often other explanations for the elevation in INR--lack of dietary vitamin K, illness, etc.
For more information, please see " The absence of an interaction between warfarin and cranberry juice: a randomized, double-blind trial." As the title indicates, the study concluded that there was no pharmacokinetic interaction. Additionally, it discusses the various case reports and other studies that have been conducted. The author is Jack Ansell MD--the nation's leading expert on anticoagulation. The online article can be found at:
As with the Ansell clinical trial, we have not seen this interaction at our Coumadin Clinic. Does that mean it's not possible? Of course not. If there is anything that we've learned, it is that with warfarin, just about anything is possible. An individual can potentially have a genetic variation that makes them more or less sensitive to various foods, drugs, etc.
In general, an interaction between warfarin and cranberry products is NOT expected. What we advise, as with everything, is moderation--have a glass, not a gallon of cranberry juice.